Beware of bone pain with bisphosphonates

Venthan Jeyarantan Mailoo, Vidya Srinivas, William Fraser, Jeremy Turner

Research output: Contribution to journalArticle

2 Citations (Scopus)
11 Downloads (Pure)

Abstract

A 71-year-old woman who had been taking ibandronate for 10 years presented to an Endocrinology Department with persistent mid-thigh pain. Pelvic X-ray showed bilateral femoral cortical expansion, indicating impending atypical femoral fractures (AFFs). AFFs have been linked to long-term bisphosphonate therapy and have morbidity and mortality similar to that of hip fractures. Such fractures can be averted by regular reviews of bisphosphonate therapy and vigilance for prodromal symptoms. This patient’s bisphosphonate therapy was stopped, and fractures were avoided by treatment with vitamin D and parathyroid hormone.
Original languageEnglish
Article numbere225385
JournalBMJ Case Reports
Volume12
Issue number3
Early online date14 Mar 2019
DOIs
Publication statusPublished - 14 Mar 2019

Cite this